The use of codeine in the paediatric population is widely debated since the American Food and Drug Administration (FDA) published warnings regarding overdose and death following the usage of codeine. Codeine is metabolised by the polymorphic cytochrome PY4502D6 (CYP2D6) in the liver. The variations of CYP2D6 lead to four phenotypes for the metabolism of codeine; ultra-rapid, extensive, intermediate and poor metabolisers. The paper highlights the frequencies of these phenotypes in Caucasians, Asians and Africans. The authors consist of a paediatric otolaryngologist, anaesthetist, paediatrician and pharmacist. Their literature review search strategy is not clearly described, the levels of evidence of the studies is summarised at the end but this information is not provided for individual study. The use of paracetamol, ibuprofen and dexamethasone are briefly discussed. Guidelines from the American Academy of Otolaryngology- Head and Neck Surgeons in 2011 are described. This is an important subject and clear guidelines derived from a solid evidence base are required. This paper is a nice summary of the problem but fails to provide adequate guidance on the next step in analgesia following paracetamol and ibuprofen. The consensus statement of the Royal Colleges of Anaesthetics, Paediatrics and Child Health and two groups of pharmacists in the UK provide additional guidance.